Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 54, NWS Louisville, KY

September 8, 2018Crawford County, Dubois County, Perry County, Indiana

NWS Louisville, KY issued this flash flood warning at Sep 8, 2018, 5:51 PM EDT for Crawford County, Dubois County, Perry County, Indiana. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2018, 5:51 PM EDT (21:51 UTC)
Expired
Sep 8, 2018, 7:45 PM EDT
In force
114 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, IN, Dubois County, IN, Perry County, IN

The radar

The Evansville,IN radar (KVWX), 77 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WGUS53 KLMK 082151
FFWLMK
INC025-037-123-082345-
/O.NEW.KLMK.FF.W.0054.180908T2151Z-180908T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
551 PM EDT SAT SEP 8 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Southern Dubois County in south central Indiana...
  Northwestern Crawford County in south central Indiana...
  Northwestern Perry County in south central Indiana...

* Until 745 PM EDT/645 PM CDT/.

* At 551 PM EDT/451 PM CDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Flash flooding is
  expected due to prolonged heavy rain. 

* Some locations that will experience flooding include...
  Jasper, Huntingburg, Ferdinand, Holland, Birdseye, Celestine,
  Millersport, Bretzville, Mentor and Eckerty.

LAT...LON 3838 8707 3840 8661 3829 8653 3811 8680
      3812 8681 3812 8680 3815 8681 3816 8680
      3818 8680 3818 8679 3821 8679 3820 8701
      3821 8707

$$

TWF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:24 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 8, 3:24 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
324 PM EDT Sat Sep 8 2018

.Short Term...(This evening through Sunday)
Issued at 323 PM EDT Sat Sep 8 2018

Afternoon surface analysis reveals the remnant center of TD Gordon
just northwest of Evansville, IN.  The remnant has been moving east-
northeast today and this trajectory is expected to continue.  A warm
frontal boundary was located in an east-west orientation very close
to the I-64 corridor.  KY mesonet and NWS ASOS obs show dewpoints in
the lower 70s to the south of the boundary.  SPC meso analysis shows
moderate instability in place with CAPEs running around 1000-1500
J/Kg.  Cellular convection has been developing mainly east of the I-
65 corridor where substantial insolation occurred today.  Strongest
cell moved through Madison county and is now moving into WFO JKL's
CWA.

In the near term, the latest CAMs suggest that additional scattered
cellular convection will continue to develop and move northeastward.
We are on guard for cellular convection that could end up crossing
that warm-frontal boundary in the vicinity of the I-64 corridor.
Best shear parameters and low LCL heights are roughly located from
Louisville eastward through the Lexington metro region.  Any strong
storm interacting with that boundary will have the potential to
rotate, possibly resulting in a tornado or two.

Otherwise, large convective cluster over the far NW LMK CWA will
continue to move northeastward. Best chances of rainfall looks to be
north of the WK Parkway and west of I-65 through the afternoon
hours.  The strongest storms look to stay just west of the
Louisville metro area.  However, heavy rainfall and possible flash
flooding will be the primary hazard across southern IN this
afternoon.  Rainfall amounts of 1-2 in/hr are likely as the remnant
circulation pushes through south-central IN.

Moving into the evening and overnight, the latest guidance continues
to be in agreement with the remnant circulation of TD Gordon moving
into SE IN and then into OH during the overnight period.  Scattered
banded convection will likely trail the remnant circulation.  We're
already seeing this out across western KY.  This activity will
translate eastward and an overall decrease in coverage and
intensity is expected after sunset.  During the overnight hours,
surface cold front will approach from the northwest and the low-
level jet will increase across the region.  This will likely fire
additional convection within the I-65 corridor after midnight and
toward dawn on Sunday which will track eastward.  This activity will
pose a heavy rain threat to the Bluegrass region.  Therefore we
coordinated an extension of the Flood Watch into our NE sections a
little while ago.  Overnight lows tonight will be quite mild with
readings only dropping into the lower 70s.  Some spots in our far
northwest could drop into the lower-mid 60s late tonight as cooler
air filters in behind the surface frontal boundary.

For Sunday, the surface cold front will work its way across the area
accompanied by a band of showers and storms.  The storms could be on
the strong side Sunday afternoon, especially in areas east of the I-
65 corridor and really in the I-75 corridor.  Current thinking is
that cloud cover will be somewhat of an inhibiting factor on
convection.  However a fast low-mid level flow combined with
dewpoints remaining in the lower 70s and forced ascent along the
boundary interface could produce a line of storms that would be
capable of some wind damage in our eastern sections.  Currently that
area is in a marginal risk for tomorrow afternoon and that seems
reasonable, though if more insolation occurs I could see an upgrade
to a sight risk being warranted.  Highs tomorrow will likely exhibit
a gradient with highs in the upper 70s to the lower 80s in the
eastern parts of the region.  Highs may only top out in the low 70s
across southern IN and far NW KY.

&&

.Long Term...(Sunday night through Saturday)
Issued at 205 PM EDT Sat Sep 8 2018

Sunday night the low that used to be TC Gordon will lift northward
across Ohio and drag its trailing cold front into the Appalachians.
Rain associated with this system will move on to the east and
gradually taper off. Any additional rainfall amounts will be light,
on the order of a quarter inch east of I-65.

Quieter weather will prevail for much of the long term as a weak
surface high builds in behind the departing storm system. Weak upper
troffing overhead will steadily weaken as we move into mid week,
with possible weak ridging beginning to build by late in the week,
though that will depend somewhat on Florence.

Florence is currently expected to impact the Atlantic coast Friday-
Saturday, likely in the vicinity of South Carolina. Typically when a
hurricane is affecting the east/southeast coast the Ohio Valley
tends to be dry. The GFS is showing QPF for us Fri-Sat, but may be
overdoing it given the weak synoptic ridging at the surface and
aloft (especially Friday). The EC, EPS, and CMC are all drier in
Indiana and Kentucky, possibly as a result of their placements of
Florence being farther west than the GFS/GEFS. In the forecast, will
lean drier.

As we dry out and ridging builds, daily maximum temperatures will
rise from the middle 70s on Monday to the middle and upper 80s
Friday and Saturday. Urban Louisville may even make a run at 90 on
Friday. The coolest morning will arrive on Tuesday with lows in the
50s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 123 PM EDT Sat Sep 8 2018

Remnants of TD Gordon are forecast to move northeastward through
southern IL/IN and into southern OH during the period.  In general,
flying conditions are going to be all that great across the region
with IFR/MVFR conditions expected.

For this afternoon, moderate rain is expected over at KHNB and
eventually over at KSDF as the remnants of Gordon pass through the
region.  Ceilings look to be lowest over at KHNB where 5-700 ftAGL
ceilings will remain in place.  Over at KSDF, ceilings are likely to
remain in the FL012-015 range.

Further south at KBWG, some scattered showers will pass through the
region.  The more widespread rainfall looks to stay north of the
terminal.  Scattered thunderstorms will be possible this afternoon
and diminishing after the evening.  Over at KLEX, scattered showers
and storms will be possible this afternoon and into the evening
hours.  MVFR conditions are generally expected due to anticipated
ceilings.

For tonight, remnants of Gordon will continue to head northeast, but
a cold front will be pushing in from the north which will produce
additional showers and possibly a few storms.  This front will push
into the northwest sections tonight and then drop south of the river
after noon time Sunday.  IFR to MVFR conditions are expected through
this period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Sunday evening for INZ076>079-083-084-
     089>092.

KY...Flash Flood Watch through Sunday evening for KYZ030>037-040>043-
     048-049-057.

&&

Short Term...MJ
Long Term....13
Aviation.....MJ
Hazardous weather outlook, Sep 8, 3:45 PM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
345 PM EDT Sat Sep 8 2018

INZ076>079-083-084-089>092-KYZ030>037-040>043-048-049-057-091945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Oldham-Trimble-Henry-Shelby-Franklin-Woodford-Fayette-
Bourbon-Nicholas-Jessamine-Madison-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Versailles, Lexington, Paris, Carlisle,
Nicholasville, Winchester, and Richmond
345 PM EDT Sat Sep 8 2018 /245 PM CDT Sat Sep 8 2018/

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Widespread rains and scattered thunderstorms are forecast as the
remnants of Tropical Storm Gordon approach the region. Localized
flooding is likely, with flash flooding possible where the heaviest
rains occur. Some of the thunderstorms may be severe with an isolated
tornado or two possible this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Expect more soaking rains Sunday during the day, with continued
chances for stronger storms into the Bluegrass in the afternoon
hours. Localized flooding is likely, with flash flooding possible
where the heaviest rains occur.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report rainfall amounts and any flooding
along with stronger wind gusts this weekend.

KYZ023>029-038-039-045>047-053>056-061>067-070>078-081-082-091945-
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Spencer-
Anderson-Nelson-Washington-Mercer-Larue-Marion-Boyle-Garrard-Butler-
Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-
Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville,
Taylorsville, Lawrenceburg, Bardstown, Springfield, Harrodsburg,
Hodgenville, Lebanon, Danville, Lancaster, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
345 PM EDT Sat Sep 8 2018 /245 PM CDT Sat Sep 8 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms are forecast for this
afternoon and into the evening hours as the remnants of tropical
storm Gordon pass through. Some storms could be rather strong with
gusty winds and the possibility of a few spin up tornadoes.
Torrential rainfall will be likely with any storm along with frequent
lightning. Localized flooding is possible especially in areas that
receive multiple rounds of storms or have experienced heavy rainfall
in the last few days.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Expect more soaking rains Sunday during the day, with continued
chances for stronger storms into the Bluegrass in the afternoon
hours. Localized flooding, frequent lightning, and gusty winds are
the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report rainfall amounts and any flooding
along with stronger wind gusts this weekend.

MJ/13

In the hours before

Local storm report, Sep 8, 4:13 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
413 PM EDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     3 NE TELL CITY          37.98N 86.73W
09/08/2018                   PERRY              IN   TRAINED SPOTTER

            GARAGE DOOR AND ROOF DAMAGE TO A WAREHOUSE
            TYPE BUILDING ON THE NORTH SIDE OF TELL
            CITY. SEVERAL FENCES AND LARGE TREES DOWN.
            ALSO STREET FLOODING IN TELL CITY.

&&

MRC
Local storm report, Sep 8, 4:36 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
436 PM EDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     1 E LEOPOLD             38.10N 86.57W
09/08/2018                   PERRY              IN   BROADCAST MEDIA

            TREES DOWN.

&&

MRC
Local storm report, Sep 8, 4:45 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM EDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FUNNEL CLOUD     5 N BATTLETOWN          38.14N 86.30W
09/08/2018                   MEADE              KY   TRAINED SPOTTER

&&

EBW
Local storm report, Sep 8, 4:46 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
446 PM EDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     SULPHUR                 38.23N 86.47W
09/08/2018                   CRAWFORD           IN   TRAINED SPOTTER

            TREE DOWNED ON A POWER LINE.

&&

MRC
Special weather statement, Sep 8, 5:02 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
502 PM EDT SAT SEP 8 2018

KYZ056-067-082145-
Lincoln-Garrard-
502 PM EDT SAT SEP 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN AND
SOUTHEASTERN GARRARD COUNTIES...

At 502 PM EDT, a strong thunderstorm was located near Stanford,
moving northeast at 20 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Stanford, Lancaster, Mccreary, Boneyville, Paint Lick, Jumbo, Manse,
Gilbert, Nina and Preachersville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3742 8468 3748 8475 3771 8448 3770 8447
      3770 8445 3768 8447 3767 8444 3766 8444
      3765 8443 3764 8443 3763 8441 3762 8442
      3762 8441 3760 8440 3759 8437 3758 8437
TIME...MOT...LOC 2102Z 228DEG 17KT 3754 8457

EBW
Local storm report, Sep 8, 5:15 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
515 PM EDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 WNW ANDYVILLE         38.04N 86.40W
09/08/2018                   MEADE              KY   LAW ENFORCEMENT

            POWER LINE DOWN NEAR CONCORDIA.

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:04 PM EDTSpecial Weather StatementLMKOrange41 min
Sep 7, 8:35 PM EDTSpecial Weather StatementLMKPerry40 min
Sep 7, 9:15 PM EDTAreal Flood AdvisoryLMKPerry2 hr
Sep 7, 9:56 PM EDTSpecial Weather StatementLMKPerry34 min
Sep 7, 10:29 PM EDTSpecial Weather StatementLMKPerry46 min
Sep 8, 11:35 AM EDTAreal Flood AdvisoryLMKCrawford, Dubois, Orange, Perry6 hr
Sep 8, 3:30 PM EDTSpecial Weather StatementLMKPerry30 min
Sep 8, 3:34 PM EDTSevere Thunderstorm WarningLMKPerry26 min
Sep 8, 3:40 PM EDTTornado WarningLMKPerry35 min
Sep 8, 4:09 PM EDTTornado WarningLMKCrawford, Harrison, Perry36 min
Sep 8, 4:13 PM EDTAreal Flood AdvisoryLMKPerry2 hr
Sep 8, 4:43 PM EDTFlash Flood WarningLMKPerry3 hr
Sep 8, 4:45 PM EDTTornado WarningLMKHarrison30 min
Sep 8, 5:54 PM EDTTornado WarningLMKPerry36 min
Sep 8, 6:32 PM EDTAreal Flood AdvisoryLMKClark, Crawford, Floyd, Harrison, Orange, Perry and 2 more3 hr
Sep 8, 6:32 PM EDTSpecial Weather StatementLMKClark43 min
Sep 8, 6:45 PM EDTTornado WarningLMKCrawford, Perry30 min
Sep 8, 7:34 PM EDTFlash Flood WarningLMKCrawford, Dubois, Harrison, Perry116 min

Nearby

Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.